Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 18, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2008, 10:58 AM CDT for Barber County, Comanche County, Kiowa County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2008, 10:58 AM CDT (15:58 UTC)
- Expired
- Apr 23, 2008, 11:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Barber County, KS, Comanche County, KS, Kiowa County, KS
The radar
The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 11:15 AM CDT | HAIL 0.75 | 6 E Wilmore, KS | HIS DAVIS EQUIPMENT RECORDED A 34 MPH WIND GUST AT THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 9:32 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1038 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 231558 SVRDDC KSC007-033-097-231630- /O.NEW.KDDC.SV.W.0018.080423T1558Z-080423T1630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1058 AM CDT WED APR 23 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS. NORTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS. SOUTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 1130 AM CDT * AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF AETNA. ANOTHER SEVERE THUNDERSTORM WAS OVER AETNA...MOVING NORTH AT 37 MPH. * LOCATIONS IMPACTED INCLUDE... AETNA... SUN CITY... BELVIDERE... RURAL RESIDENCES OF NORTHEASTERN COMANCHE...SOUTHEASTERN KIOWA AND WESTERN BARBER COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3745 9912 3741 9852 3700 9895 3718 9913 TIME...MOT...LOC 1558Z 195DEG 32KT 3724 9904 $$ UMSCHEID
2 follow-up statements
000
WWUS53 KDDC 231616
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1117 AM CDT WED APR 23 2008
KSC033-097-231627-
/O.CAN.KDDC.SV.W.0018.000000T0000Z-080423T1630Z/
KIOWA KS-COMANCHE KS-
1117 AM CDT WED APR 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COMANCHE AND
SOUTHEASTERN KIOWA COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHWESTERN KANSAS. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON FOR
CENTRAL KANSAS.
LAT...LON 3710 9884 3725 9900 3738 9899 3741 9853
3739 9855 3734 9860 3733 9860
TIME...MOT...LOC 1617Z 211DEG 37KT 3730 9886
$$
KSC007-231630-
/O.CON.KDDC.SV.W.0018.000000T0000Z-080423T1630Z/
BARBER KS-
1117 AM CDT WED APR 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR WESTERN BARBER COUNTY...
AT 1115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF LAKE CITY...MOVING
NORTHEAST AT 43 MPH.
* LOCATIONS IMPACTED INCLUDE...
SUN CITY...
LAKE CITY...
RURAL RESIDENCES OF WESTERN BARBER COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHWESTERN KANSAS.
LAT...LON 3710 9884 3725 9900 3738 9899 3741 9853
3739 9855 3734 9860 3733 9860
TIME...MOT...LOC 1617Z 211DEG 37KT 3730 9886
$$
UMSCHEID000
WWUS53 KDDC 231625
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1125 AM CDT WED APR 23 2008
KSC007-231635-
/O.EXP.KDDC.SV.W.0018.000000T0000Z-080423T1630Z/
BARBER KS-
1125 AM CDT WED APR 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BARBER COUNTY EXPIRES
AT 1130 AM CDT...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER WESTERN BARBER COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR CENTRAL KANSAS.
LAT...LON 3710 9884 3725 9900 3738 9899 3741 9853
3739 9855 3734 9860 3733 9860
TIME...MOT...LOC 1625Z 223DEG 32KT 3726 9876
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:26 AM CDT, 7 hours 32 minutes earlier.
Area forecast discussion, Apr 23, 3:26 AM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 326 AM CDT WED APR 23 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE HIGH TEMPS TODAY, AREAS OF FOG, AND CHANCES FOR THUNDERSTORMS. A SOUTHERN BRANCH SHORTWAVE TROUGH WILL EJECT NORTHEASTWARD FROM NEW MEXICO INTO WESTERN KANSAS AND OKLAHOMA TODAY BRING A CHANCE FOR THUNDERSTORMS. NOT ALOT OF GROUND HEATING IS EXPECTED SO CAPE FORECAST ONLY AROUND 1000 J/KG AND THIS COULD LIMIT THE SEVERE THREAT. BUT A FEW LARGE HAILERS STILL POSSIBLE. HIGHS TODAY WILL AUGMENTED BY HOW MUCH CLOUD REMAINS AFTER MORNING STRATUS AND POSSIBLE FOG. MET GUIDANCE IS THE COOLEST FOR HIGHS TODAY AROUND 67 WITH FWC LOOKING WAY TOO WARM AND AROUND 78, UNLESS LOTS OF SUNSHINE BREAKS OUT. WILL TREND TOWARD COOLER MET GUIDANCE OF AROUND 70 TO MID 70S WEST. QPF IS FORECAST TO RUN ON AVERAGE FROM .10 TO .40 WITH THE SREF ONLY SHOWING AROUND .15 INCHES OF RAINFALL TOTAL. AS THE SHORTWAVE TROUGH MOVES EAST OF DODGE CITY BY AROUND 7PM TONIGHT, ANY THUNDERSTORMS SHOULD END BY MIDNIGHT. STRATUS IS FORECAST TOO AGAIN DEVELOP OVERNIGHT AND LOWS SHOULD STAY VERY MILD IN THE LOW TO MID 50S NORTH AND WEST TO LOWER 60S SOUTHEAST. ON THURSDAY A WARM FRONT IS FORECAST TO MOVE INTO THE CENTRAL CWA WITH CLEARING SKIES WEST AND WARMING TEMPS INTO THE MID 80S WEST. AN UNSTABLE ATMOSPHERE CONTINUES IN THE EAST CWA WITH HIGHER DEWPOINTS AND WILL CONTINUE THE SMALL POP EAST IN CASE SOMETHING DEVELOPS AND POSSIBLY INTO THURSDAY NIGHT. A STRONG COLD FRONT WILL BRING GOOD NORTHWEST WINDS ON THURSDAY NIGHT WITH MOSTLY CLEAR SKIES. MODELS SUGGEST AN MCS UP IN FAR NORTHWESTERN KANSAS AND NEBRASKA BUT DRY INTO SOUTHWEST KANSAS. THE COLD FRONT SHOULD COME THROUGH AROUND MIDNIGHT WITH NORTHWEST WINDS OF 20 TO 30 MPH. OVERNIGHT LOWS IN THE MID TO UPPER 40S WEST TO MID 50S SOUTHEAST LOOK GOOD. DAYS 3-7... MEDIUM RANGE MODELS IN BETTER AGREEMENT TONIGHT. ONE SHORTWAVE TROUGH WILL MOVE THROUGH THE PLAINS ON FRIDAY, WITH THE SFC FRONT MOVING BY IN THE MORNING AND HIGH PRESSURE BUILDING IN. GOING FORECAST HAD DRYING TREND, AND SAW LITTLE REASON TO CHANGE THIS. ON SATURDAY, ALL THE MODELS BRING ANOTHER SHORTWAVE TROUGH INTO THE PLAINS, WITH A DECENT SFC LOW DEVELOPING AND A FRONT PUSHING DOWN. BOTH THE GFS AND ECMWF SPIT OUT SOME PRECIP WITH THIS FRONT SATURDAY NIGHT, AND THE ENSEMBLES HAVE DECENT PROBABILITIES. BUMPED UP POPS JUST A TAD IN NORTH AND EAST. AFTER THE FRONT PASSES, 850MB TEMPS WILL GET DOWN INTO THE SINGLE DIGITS ON SUNDAY IN OUR EASTERN COUNTIES, SO BUMPED DOWN HIGHS A COUPLE OF DEGREES. CONDITIONS SHOULD BECOME DRIER AND WARMER EARLY NEXT WEEK AS THE UPPER TROUGH MOVES EAST AND WE GET WEAK RIDGING/ZONAL FLOW BETWEEN SYSTEMS. MINOR TWEAKS ELSEWHERE IN THE FORECAST. .AVIATION... EASTERLY FLOW CONTINUES TO BRING MOISTURE INTO WESTERN KS, ALTHOUGH NOT QUITE AS FAST AS PREVIOUSLY EXPECTED. IFR AND LOWER CEILINGS AND VIS SHOULD ARRIVE SHORTLY BEFORE 12Z, ABOUT 2-3 HRS SLOWER THAN PREVIOUS FORECASTS. SOME OF THE STRATUS WILL START MIXING OUT BY AFTERNOON, BUT THERE COULD BE SOME LIMITATIONS TO CEILINGS AND VIS AS SCATTERED SHOWERS AND THUNDERSTORMS MOVE IN. TS ACTIVITY WILL MOVE EASTWARD THROUGHOUT WEDNESDAY NIGHT BUT STRATUS WILL AGAIN FORM BY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 58 82 49 / 50 40 20 20 GCK 72 56 83 45 / 40 30 20 20 EHA 76 52 84 45 / 40 30 10 10 LBL 75 56 84 48 / 50 40 10 10 HYS 71 57 79 46 / 50 40 20 30 P28 72 62 81 54 / 60 40 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/26
Hazardous weather outlook, Apr 23, 3:46 AM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 346 AM CDT WED APR 23 2008 KSZ030-031-043>046-061>066-074>081-084>090-241000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 346 AM CDT WED APR 23 2008 /246 AM MDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHEASTWARD FROM NEW MEXICO INTO SOUTHWEST AND SOUTH CENTRAL KANSAS TODAY. GOOD MOISTURE WILL CONTINUE TO BE DRAWN NORTHWARD INTO WESTERN KANSAS. THIS WILL GIVE A CHANCE FOR THUNDERSTORMS TODAY...SOME POSSIBLY SEVERE WITH LARGE HAIL. THE STORMS ARE THEN EXPECTED TO END FROM WEST TO EAST BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR MORE THUNDERSTORMS BY THURSDAY AFTERNOON AS A WARM FRONT MOVES INTO SOUTH CENTRAL KANSAS...MAINLY EAST OF AN ASHLAND TO DIGHTON LINE. SOME OF THESE COULD ALSO BECOME SEVERE WITH LARGE HAIL. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON SATURDAY NIGHT...HOWEVER IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... WIDESPREAD STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT...HOWEVER PLEASE RELAY ANY REPORTS OF LARGE HAIL OR OTHER SEVERE WEATHER. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Local storm report, Apr 23, 9:32 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
932 AM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 5 NNW FOWLER 37.46N 100.22W
04/23/2008 E0.88 INCH MEADE KS PUBLIC
&&
01Local storm report, Apr 23, 9:49 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
949 AM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HAIL 3 ENE RADIUM 38.19N 98.84W
04/23/2008 E0.88 INCH STAFFORD KS PUBLIC
0927 AM HAIL 1 E RADIUM 38.17N 98.87W
04/23/2008 E0.75 INCH STAFFORD KS PUBLIC
0927 AM HAIL 5 E RADIUM 38.17N 98.81W
04/23/2008 E0.75 INCH STAFFORD KS PUBLIC
&&
01Local storm report, Apr 23, 10:16 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1016 AM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HAIL 7 SE THE HAGGARD ELEV 37.55N 100.21W
04/23/2008 E1.00 INCH GRAY KS PUBLIC
&&
01Local storm report, Apr 23, 10:29 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1029 AM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM HAIL 8 NNW MINNEOLA 37.55N 100.05W
04/23/2008 E1.00 INCH FORD KS PUBLIC
&&
01Local storm report, Apr 23, 10:46 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1046 AM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM HAIL 8 NNW MINNEOLA 37.55N 100.05W
04/23/2008 E0.50 INCH FORD KS PUBLIC
&&
LEELocal storm report, Apr 23, 10:56 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1056 AM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HAIL 4 ENE WILMORE 37.36N 99.15W
04/23/2008 E1.75 INCH COMANCHE KS PUBLIC
HEAVY RAIN ALSO
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:27 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Stafford | 33 min |
| Apr 23, 8:46 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 44 min |
| Apr 23, 9:18 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 30 min |
| Apr 23, 9:22 AM CDT | Special Weather Statement | DDC | Stafford | 38 min |
| Apr 23, 9:58 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 47 min |
| Apr 23, 10:37 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 38 min |
| Apr 23, 11:09 AM CDT | Special Weather Statement | DDC | Ford | 36 min |
| Apr 23, 11:14 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 46 min |
| Apr 23, 11:57 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 29 min |
| Apr 23, 12:05 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 27 min |
| Apr 23, 2:55 PM CDT | Special Weather Statement | DDC | Seward | 50 min |
| Apr 23, 3:04 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 32 min |
| Apr 23, 3:31 PM CDT | Special Weather Statement | DDC | Finney | 44 min |
| Apr 23, 4:05 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 40 min |
| Apr 23, 4:41 PM CDT | Special Weather Statement | DDC | Grant | 34 min |
| Apr 23, 5:16 PM CDT | Special Weather Statement | DDC | Kearny | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.